Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2020, 2:55 PM MDT for Union County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 2:55 PM MDT (20:55 UTC)
- Expired
- Jul 3, 2020, 3:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 205 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
828
WUUS55 KABQ 032055
SVRABQ
NMC059-032130-
/O.NEW.KABQ.SV.W.0073.200703T2055Z-200703T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
255 PM MDT Fri Jul 3 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Union County in northeastern New Mexico...
* Until 330 PM MDT.
* At 254 PM MDT, a severe thunderstorm was located near Clayton Lake
State Park, or 10 miles northwest of Clayton, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clayton Lake State Park.
This includes Highway 64 between Mile Markers 414 and 427.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3652 10347 3662 10334 3657 10310 3637 10335
TIME...MOT...LOC 2054Z 290DEG 4KT 3651 10335
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
286
WWUS55 KABQ 032114
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Fri Jul 3 2020
NMC059-032130-
/O.CON.KABQ.SV.W.0073.000000T0000Z-200703T2130Z/
Union-
314 PM MDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL UNION COUNTY...
At 314 PM MDT, a severe thunderstorm was located near Mount Dora, or
13 miles west of Clayton, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clayton Lake State Park.
This includes Highway 64 between Mile Markers 414 and 424.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3652 10347 3662 10334 3656 10316 3640 10337
TIME...MOT...LOC 2114Z 305DEG 1KT 3652 10341
HAIL...1.00IN
WIND...60MPH
$$
CA948
WWUS55 KABQ 032123
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
323 PM MDT Fri Jul 3 2020
NMC059-032133-
/O.EXP.KABQ.SV.W.0073.000000T0000Z-200703T2130Z/
Union-
323 PM MDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY WILL
EXPIRE AT 330 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3652 10347 3662 10334 3656 10316 3640 10337
TIME...MOT...LOC 2123Z 290DEG 4KT 3652 10340
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:55 AM MDT, 3 hours earlier.
Area forecast discussion, Jul 3, 11:55 AM MDT, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1155 AM MDT Fri Jul 3 2020 .AVIATION... 18Z TAF CYCLE Deeper moisture working into the region will lead to a better crop of SHRA/TSRA over much of the state today and tonight. Storms along and west of the central mt chain will be drier in nature with strong and erratic downburst winds up to 40 kt and little rainfall. The greater impacts will be felt across eastern NM as SHRA/TSRA currently firing up along the central mt chain develop into a convective complex aft 21Z. This activity will move southeast across the plains into west TX overnight. A cold pool forming with this complex will force east winds into the RGV aft 02Z with potential SHRA/TSRA development along the boundary for a couple hours. Precip will end across central and western NM tonight while SHRA and thick mid level cloud cover lingers over the eastern plains thru sunrise. Guyer && .PREV DISCUSSION...308 AM MDT Fri Jul 3 2020... .SYNOPSIS... A weak short wave trough will cross New Mexico today, adding to the instability and will combine with the existing low level moisture to bring widespread showers and thunderstorms favoring the east, and especially the northeast. The ridge of high pressure will move from TX to NM later today, then move southeast to the AZ, NM, Mexico border tonight and farther southwest Saturday. The high will start to build back toward NM Sunday and remain over the state through the first half of next week. The high then moves east, allowing monsoon moisture to head north out of Mexico into the Land of Enchantment for the latter part of next week. 40 && .DISCUSSION... SHORT TERM...(FRIDAY THROUGH SATURDAY)... A combination of subtle features will be setting the stage for an active weather day with afternoon storms favoring the central mountain chain eastward, with more isolated-scattered wet/dry storms over western NM. Across the eastern plains, a subtle dry-line feature will sharpen which will combine with increasing diurnal heating initiating a round of storms. Storms will also favor the typical high terrain spots along the central mountain westward chain early in the afternoon. There is also a subtle perturbation currently over the northern Gulf of CA that will rotate around the northwestern periphery of the upper high, helping to generate a few storms over the NW Highlands and Tusas Mountains. With an upper high repositioning itself south of NM, steering flow will generally take storms to the E over the eastern plains by the evening period. Outflow collisions look to keep isolated-scattered shower/storm activity going toward the midnight hour tonight. Outflow from the most concentrated storm activity over northeastern NM will bring gap winds through the central mountain chain to Santa Fe and ABQ during the late evening to midnight tonight. Numerical models also seemed to have trended stronger with this push allowing for higher moisture levels to reach toward the divide Saturday. This will likely allow for a better chance for scattered storms over the Middle to Lower RGV Saturday afternoon. Otherwise, Saturday will see a similar pattern to Friday with storms favoring along and east of the central mountain chain. With the upper high further southwest of NM, steering flow will mostly remain the same with a subtle shift to the southeast. Outflows from storms across the east producing gap winds into Santa Fe and ABQ will be likely again and could disrupt any Fourth of July fireworks within the RGV. 24 LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... The crop of thunderstorms Saturday will continue into Saturday night favoring the east. With the upper high to the southwest, the copious amount of moisture will deliver another round of widespread showers and thunderstorms Sunday into Sunday night. The high will move over NM the first half of next week, suppressing the convection some. It will still be active on Monday in the east, while drier air moves into the west. Tuesday will only have isolated showers and storms over the central highlands while Wednesday could be rain free. After that, the models diverge on what to do with the upper high. The GFS moves the high over Kansas by the end of next week, allowing a surge of monsoon moisture into western NM. The European keeps the high over NM and strengthens it to 601dm. This would mean dry and hot weather. The Canadian is between the other two models. Will carry isolated POPs over the west and central areas for next Thursday and Friday. 40 && .FIRE WEATHER... Shower and storm activity will become more dominant today and Saturday, mostly starting along the central mountain chain before moving over the eastern plains. Isolated to scattered wet/dry storms will bring the chance for gusty erratic winds and dry-lightning concerns to western NM. An upper high repositioning itself S and SW of New Mexico today and Saturday will steer storms mainly E from the high terrain origins each afternoon and evening. Storm chances trend down Sunday and Monday as the high weakens and shifts further west, moving back over NM by Tuesday. Large discrepancies exist by mid- week with the main question being where the upper high sets up, so stay tuned. All the while, prevailing winds remain light with no critical fire weather concerns. Ventilation will vary with steadily degrading overnight recoveries. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 3, 3:41 AM MDT, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 341 AM MDT Fri Jul 3 2020 NMZ201>241-041100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 341 AM MDT Fri Jul 3 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Smoke from the Wood Springs 2 fire in northeast Arizona will likely impact portions of northwest New Mexico again this afternoon and evening, with lowered visibility possible. Outflow boundaries from dry thunderstorms in the vicinity of the Vics Peak fire may scatter smoke in additional directions. Showers and thunderstorms will be more widespread today into tonight with localized flash flooding possible around recent burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Friday. Shower and thunderstorm coverage will continue to be widespread through the holiday weekend, especially along and east of the central mountain chain, as a modest monsoon flow develops. Minor flooding or localized flash flooding will be possible over and below recent burn scars. Additionally, a few strong thunderstorms will be possible east of the Sangre de Cristo Mountains both Saturday and Sunday afternoon and evening. Hail will be the main concern. Drier air will decrease thunderstorm chances starting Monday and continuing through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 40
In the hours before
Special weather statement, Jul 3, 12:54 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 1254 PM MDT Fri Jul 3 2020 NMZ230-031930- Union County- 1254 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 130 PM MDT... At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Clayton Lake State Park, or 23 miles north of Clayton, moving north at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Union County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3661 10325 3674 10346 3694 10336 3686 10303 TIME...MOT...LOC 1854Z 190DEG 4KT 3677 10330 CA
Special weather statement, Jul 3, 1:45 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Albuquerque NM 145 PM MDT Fri Jul 3 2020 NMZ230-032015- Union County- 145 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 215 PM MDT... At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Clayton Lake State Park, or 19 miles northwest of Clayton. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Union County. && LAT...LON 3658 10319 3662 10348 3682 10340 3677 10313 TIME...MOT...LOC 1944Z 195DEG 2KT 3670 10331 CA
Special weather statement, Jul 3, 2:23 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Albuquerque NM 223 PM MDT Fri Jul 3 2020 NMZ230-032115- Union County- 223 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 315 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm near Clayton Lake State Park, or 13 miles northwest of Clayton. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Clayton Lake State Park. && LAT...LON 3652 10337 3664 10345 3677 10321 3653 10311 TIME...MOT...LOC 2022Z 249DEG 3KT 3662 10329 31
Special weather statement, Jul 3, 2:30 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Albuquerque NM 230 PM MDT Fri Jul 3 2020 NMZ234-032100- Quay County- 230 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY COUNTY UNTIL 300 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near Quay, or 16 miles south of Tucumcari, moving south at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Quay and Ragland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3497 10380 3506 10358 3486 10339 3479 10375 TIME...MOT...LOC 2029Z 339DEG 6KT 3494 10367 31
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:31 PM MDT | Special Weather Statement | ABQ | Curry | 29 min |
| Jul 3, 12:54 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Jul 3, 1:45 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
| Jul 3, 2:23 PM MDT | Special Weather Statement | ABQ | Union | 52 min |
| Jul 3, 2:30 PM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Jul 3, 2:50 PM MDT | Areal Flood Advisory | ABQ | Quay | 3 hr |
| Jul 3, 3:50 PM MDT | Areal Flood Advisory | ABQ | Union | 3 hr |
| Jul 3, 4:15 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jul 3, 4:26 PM MDT | Special Weather Statement | ABQ | Guadalupe | 34 min |
| Jul 3, 4:28 PM MDT | Special Weather Statement | ABQ | Curry | 32 min |
| Jul 3, 4:51 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Jul 3, 4:56 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 19 min |
| Jul 3, 5:17 PM MDT | Special Weather Statement | ABQ | Guadalupe | 28 min |
| Jul 3, 5:25 PM MDT | Special Weather Statement | ABQ | Curry | 35 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.